You are viewing an obsolete version of the DU website which is no longer supported by the Administrators. Visit The New DU.
Democratic Underground Latest Greatest Lobby Journals Search Options Help Login
Google

Reply #101: tylenol with codeine suicide -- from an MD's pov [View All]

Printer-friendly format Printer-friendly format
Printer-friendly format Email this thread to a friend
Printer-friendly format Bookmark this thread
This topic is archived.
Home » Discuss » Archives » General Discussion (1/22-2007 thru 12/14/2010) Donate to DU
mainer Donating Member (1000+ posts) Send PM | Profile | Ignore Sat Aug-02-08 08:34 PM
Response to Original message
101. tylenol with codeine suicide -- from an MD's pov
Edited on Sat Aug-02-08 08:37 PM by mainer
This is what set my alarm bells ringing. First, from what I understand, he was discovered comatose at home and died two days later in a hospital.

A few things.

There are two drug components to consider. First, the acetaminophen component (Tylenol.) This kills patients via toxicity to the liver. If discovered early, it IS survivable and treatable. Immediately after ingestion, the patient does not become comatose. The symptoms of hepatic toxicity do not set in for several days, so this is clearly not what killed him, as he was discovered already comatose.

The codeine component could kill a patient in the same way that any other morphine derivative can, with respiratory depression. There are four different levels of codeine combined with tylenol, depending on the particular pill prescribed, ranging from 8 mg. per tablet to 60 mg. per tablet. (Tylenol 1,2,3, or 4.) The LD 50 (dose that kills 50% of people) for codeine is 800 mg. So yes, it's possible to die of a codeine overdose if you take enough of the strongest dose (60 mg/ tab.) At the lowest dose (8 g) you'd have to take 100 tabs. And very few physicians I know of would prescribe that many tablets at a time. More likely, it would be in numbers of 30 tabs or so.

THE REAL PROBELM, HOWEVER, is that he lived for two days after being discovered!!!

Anyone with an overdose of a morphine derivative is easily treated with a quick IV dose of Narcan, which quickly counteracts morphine's effects. If he was still alive and breathing when discovered, he SHOULD HAVE SURVIVED with a simple dose of Narcan.





Printer Friendly | Permalink |  | Top
 

Home » Discuss » Archives » General Discussion (1/22-2007 thru 12/14/2010) Donate to DU

Powered by DCForum+ Version 1.1 Copyright 1997-2002 DCScripts.com
Software has been extensively modified by the DU administrators


Important Notices: By participating on this discussion board, visitors agree to abide by the rules outlined on our Rules page. Messages posted on the Democratic Underground Discussion Forums are the opinions of the individuals who post them, and do not necessarily represent the opinions of Democratic Underground, LLC.

Home  |  Discussion Forums  |  Journals |  Store  |  Donate

About DU  |  Contact Us  |  Privacy Policy

Got a message for Democratic Underground? Click here to send us a message.

© 2001 - 2011 Democratic Underground, LLC